• linkedin
  • Increase Font
  • Sharebar

    High-dose PPIs prescribed for U.S. veterans with GERD

    Medication Safety

    U.S. veterans diagnosed with gastroesophageal reflux disease (GERD) are frequently prescribed doses of proton pump inhibitors (PPIs) that are much higher than recommended, according to a new study led by Andrew Gawron, MD, a fellow in the division of gastroenterology and the Center for Healthcare Studies at Northwestern University Feinberg School of Medicine. The study was published in the February, 2013, issue of Journal of General Internal Medicine.

    Once on, rarely off

    After evaluating more than 1,600 veterans at the Hines, Ill., Veterans Administration facility from 2003 to 2009, the researchers found that the majority of patients received more than a three-month initial supply of PPIs such as Prilosec. 

    In addition, 23.3% of patients were given a high initial total daily dose of prescriptions and very few patients who started on high-dose therapy had reductions in dosing more than two years after their initial prescription. Only 7.1% of patients with initial high-daily dose PPI prescriptions had evidence of step-down therapy.

    “It seems that once these veterans are prescribed a PPI, they are rarely taken off of it. Proton pump inhibitors are provided ubiquitously in medicine and, although they provide relief for many patients, optimal prescribing is important to avoid prolonged unnecessary use and cost,” Gawron said.

    Choose wisely

    The researchers recommended that PPIs be prescribed at the lowest effective dose for four to eight weeks. If symptoms persist after eight weeks, efforts should be made to evaluate other possible causes of symptoms and alternative approaches to therapy.

    “This approach is a top priority in the ‘Choosing Wisely’ campaign initiated last year by the American Board of Internal Medicine and the American Gastroenterology Association,” said a statement isued by Northwestern University.  

     


     

    Healthcare providers in medical facilities should refrain from shortening drug names, ISMP cautions

    In a recent Medication Safety Alert, ISMP reminded providers in healthcare facilities not to shorten drug names. 

    For example, “neo,” typically pertaining to Neo-Synephrine, is sometimes used as an abbreviation in critical care settings. However, anesthesia staff frequently use neostigmine, which may also be referred to as “neo.” Shortening the drug names can lead to confusion and medical errors.

    Another confusing abbreviation is “levo.” In a recent report from Quantros MedMarx database, a physician asked a pharmacist to “d/c the levo.” The pharmacist discontinued the Levophed when the physician really wanted to discontinue the levofloxacin that the patient was also taking.

    “As with all drugs, we recommend using the full drug name in all communications. To provide redundancy, use the generic and brand names when possible,” ISMP stated.

    Beware lookalike-soundalike drug names

    In related news, pharmacists and other healthcare providers are still confusing Prilosec (omeprazole) and Prozac (fluoxetine) prescriptions, according to a recent report from the Institute for Safe Medication Practices (ISMP).

    “Similarities in how these drug names look and sound, as well as overlapping dosage strengths, contribute to these mix-ups,” wrote Michael Gaunt, PharmD, editor of the ISMP Medication Safety Alert! Community and Ambulatory Care Newsletter. ISMP continues to receive reports of confusion between the two medications.

    In February, a long-term-care pharmacy mistakenly sent Prozac, instead of Prilosec, to a patient at an LTC facility. The pharmacy received an order by fax for “Prilosec 20 mg” and misinterpreted the order as “Prozac 20 mg.” 

    “In this case, the patient recognized that the product sent was not the correct medication,” Gaunt wrote.

    However, in other reported cases, patients did not recognize the error and took the wrong medication for months. One patient was hospitalized for acute gastritis symptoms after taking Prozac instead of Prilosec for 30 days.

    To reduce the chance of mix-ups, healthcare facilities should add a drug-name alert in computer order entry systems and use tall-man lettering (such as PriLOSEC) in computer systesms and on warning labels in storage areas.  

    — Christine Blank, Contributing Editor

    Slideshows
    Small Doses: The Weekly News You Need to Know
    Small Doses: The Weekly News You ...

    Small doses is a weekly slideshow of the news you may have missed, made just for you and your busy lifestyle.